Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: jumping in Lorraine

Posted by Elizabeth on August 6, 2001, at 11:49:02

In reply to Re: jumping in - Shelli, Lorriane, et.al., posted by Lorraine on August 5, 2001, at 10:51:57

> You know, the posters who go on and on about the evils of Effexor, for instance. Well, I was on Effexor and I know about its "evils" (and it's therapeutic benefits) and so I can put what they are saying into perspective and know what's true and not true about what they are saying.

Heh. I had a very extreme reaction to Effexor, but I don't go around preaching about what an evil drug it is because I know that my reaction was unusual and that Effexor helps a lot of people (and besides, I don't generally apply moral judgments to inanimate objects anyway :-) ).

> With ECT you have the medical profession saying one thing and some patients saying another.

Yes. Of course, the people who feel that it caused problems for them are going to be the most vocal ones -- not the people who were helped. I've seen people respond to ECT, and it can be miraculous; also, I've never met anyone other than on the internet who claimed to have had any serious memory loss, personality change, etc. due to ECT. I don't place too much stock in internet rumors. There are a lot of people out there (not just on the net, of course, but they tend to be especially vocal on the net) who are hypochondriacal about side effects and who tend to attribute symptoms to ECT or medication regardless of the likelihood of a cause-effect relationship.

At the same time, it would take some real convincing (not just appeals to authority) to make me feel comfortable with the idea of having ECT. Anyway, there doesn't seem to be much reason why I should be considering it: it's not like I don't respond to medications or something.

> > > >I wonder about this sort of thing; do you think it might be related to the amphetamine metabolites of selegiline?
>
> L: Perhaps but Adderal doesn't do this to me.

Adderall isn't just d,l-amphetamine; it's a mixture of various amphetamine salt isomers. The logic behind this mix is a mystery to me, but Adderall does seem to have some significant advantages over other stimulants.

The amphetamine metabolites of selegiline are levo- isomers, which tend to have more pronounced peripheral effects than d-amphetamine and d-methamphetamine relative to central effects (that is, they have more side effects relative to desired effects).

> elizabeth, what is your "mechanical" situation with your back. My chiro did an Xray and all of that and said T5? (lower lumber) was injured.

"Thoracic facet syndrome." (I don't fully understand the anatomy behind it.) I don't think it's an injury, but a congenital anomaly. The facet joints are located in between the vertabrae; in my case, the inflamed joints are the ones in between the vertabrae designated T8-T9 and T9-T10 (i.e., the lower thoracic vertabrae). A facet block is used as a diagnostic tool; they inject a local anaesthetic, followed by a corticosteroid, into the suspected problem joint(s). When I had one, the back pain disappeared for a full week (this was when it had been at its worst, which was what prompted me to go see a doctor about it).

A lot of my back pain is referred; it affects large areas of my back. Of interest, it is almost always limited to only one side ef my back (left or right). This reminds me of migraine headaches, and I wonder if there is a relationship (several blood relatives of mine have migraines).

> elizabeth, what do you mean "less hassle"--the dietary restrictions?

That's not as much of a problem for me as the limitations on medications that can be added to the MAOI. In particular, I'd like to give psychostimulants another try.

> I ate cheese last night and the night before (feta and mozallera) and was fine.

Mozzarella isn't a problem usually; feta is something you should probably avoid.

> I also drank an import beer (Heineken) throwing caution to the wind.

The imported beers that have been associated with problems are much more obscure ones. I think Heineken is probably fine; what you really want to be careful about is tap beer (of any kind).

> elizabeth, have you tried Provigal? Just curious.

I tried Provigil while I was on Parnate. 150 mg/day didn't seem to do a thing, but 200 made me jittery (shaking, exaggerated startle response, racing thoughts, etc.). Like I said: I want to give stimulants another try.

> LI don't know about your "class" of drugs and customs, but importing Moclobemide with an RX was really not a hassel and the way that you are having to take your opiates sounds like a big deal to me.

It's not that big a deal. If I really wanted to, my pdoc would probably be willing to try switching to something that comes in a pill (MS Contin, OxyContin) or patch (Duragesic). Buprenorphine is kind of expensive, and my insurance wouldn't cover drugs ordered from outside the U.S.

On to your other post....

> I guess it's why my pdoc considers MAOs to be stimulants when he says my QEEG profile calls for stimulants and anti-convulsants.

MAOIs behave a lot like stimulants, yes.

> See, now, you are tapping into a third method of learning which is by writing.

I know; taking notes reinforces the learning from looking and listening.

> elizabeth, you might want to read Preskorn's columns on therapeutic dose monitoring, toxicity and individual patient variation.

I'm familiar with this stuff, but it doesn't provide the information I'm really interested in (specifically, what the relationship between dose and serum level is in normal vs. slow metabolisers).

> He hated his experience at Harvard, yet wants my daughter to go there.

Uhh...that's a little weird.

> Same law I used to practice--corporate law for entertainment clients. The problem is that everyone finds it "useful" to have a friend that knows law.

Sure. But people shouldn't expect their lawyer friends to provide free services (well, except maybe if they're a really close relative -- parent, child, spouse). It's just helpful to be able to talk to someone and get an idea of what you need to do in a situation where the law is involved. Similarly, if you have a friend who's a doctor, that can be helpful in terms of getting referrals or advice as to what you should be doing.

> I did have closure though with my mom, which was great. This happened when I told her about the abuse and she started to explore her own abuse in childhood for the first time.

This seems to be common -- women who were abused as children marrying abusive men. Somewhere, the cycle has to stop. You seem to be be the one who's stopped it.

> elizabeth, no one talks about all of the effects of these drugs, but I've found that if I suspend my disbelief and simply chart how the drugs effect me, there are real differences in these areas that aren't "supposed" to be there.

It's not a question of what they're "supposed" to do and what they aren't; rather, we don't really know about all the actions of these drugs, and a lot of them probably have actions that we don't know about at all.

> All of the neurotransmitter precursors. And although brain blood barrier is supposed to preclude many of these from having an effect--well again I found that if I was willing to suspend my disbelief, there were real effects caused by these neurotransmitters.

It's not just the blood-brain barrier (which can be subject to individual variation); there are also things like first-pass metabolism.

> HTP 5 was sedating to me.

Err...you mean 5-HTP, right? < g >

-elizabeth


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:67742
URL: http://www.dr-bob.org/babble/20010804/msgs/73785.html